Thunderstorm Wind, Hickory
- When
- July 29, 4:40 PM CST
- Where
- Hickory County, 0.88 mi SE of Weaubleau
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.890, -93.540
A few large limbs were reported down.
Storms that developed along the advancing cold front on the evening of the 29th produced damaging wind gusts mainly along and south of Highway 60 from Monett to West Plains. Rainfall accumulations averaged between one-half inch and one and a half inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Storms that developed along the advancing cold front on the evening of the 29th produced damaging wind gusts mainly along and south of Highway 60 from Monett to West Plains. Rainfall accumulations averaged between one-half inch and one and a half inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 29, 1:03 PM CST, 3 hours 37 minutes earlier.
Area Forecast Discussion
National Weather Service Springfield MO
203 PM CDT Sat Jul 29 2023
Key Messages:
1. Some storms this afternoon and tonight.
2. Continued hot, especially in the southwest part of the forecast
area on Sunday.
3. Another thunderstorm complex possible on Sunday.
4. Hot weather continues into next week.
.SHORT TERM...(This evening through Sunday)
Issued at 203 PM CDT Sat Jul 29 2023
A thunderstorm complex was bringing damaging wind to areas north
of the CWA early this afternoon and stretched from near Columbia
northward into north central MO as of 1 pm. Outflow from this
complex was pushing into our CWA from Morgan county to near
Pittsburg Kansas as of 1 pm. In addition to the potential of storm
redevelopment along the outflow boundary as it moves into a more
unstable environment, the outflow itself may produce wind gusts of
30 to 40 mph in central MO. Some of the storms that develop this
afternoon into this evening may be capable of producing damaging
wind gusts of 60 to 70 mph and hail to the size of quarters in
central MO where a severe thunderstorm watch is in effect until 7
pm. While 0-6km shear is not impressive in our CWA, the daytime
heating as eroded the CAP with 3000-4000 j/kg of CAPE.
Storms should weaken and erode this evening with main remnants
over the eastern CWA.
Lows tonight will remain warm from the upper 60s to mid 70s.
Another potential thunderstorm complex will be possible late
tonight to our northwest and then pushing into the area during the
day on Sunday. Still lots of uncertainty with this potential and
for now have generally kept pops on the lower side (15-40%). The
best potentiall would again be in the north and then the eastern
CWA. Temperatures and heat index values will be kept a bit lower
there on Sunday, but continued hot in the mid to upper 90s in the
southwest CWA. Will maintain a heat advisory on Sunday for the
southwest part of the CWA. The remainder of the CWA should be
below critiera and the heat headlines will be dropped there when
this evenings products expire.
.LONG TERM...(Sunday Night through Saturday)
Issued at 203 PM CDT Sat Jul 29 2023
The upper ridge will eventually build back to the east during the
week, which will keep the heat and humidity in place over the area
for much of the week. There will be some scattered thunderstorm
chances with the better chances in the eastern CWA which will be
on the edge of the ridge.
Temperatures will creep back up into the upper 90s to 103 through
the middle of next week in the west, while the east may hold back
in the upper 80s to mid 90s. Areas in the west will likely need
additional heat products through the week.
Heading into Thursday, the ridge axis will more or less be
overhead with 850mb temperatures from 25 to 31 degrees C. We
should see temperatures rise back into the upper 90s to 104 across
the area with heat index values from 105 to 110 on Thursday.
Models do show a front moving through on Friday which should bring
temperatures down to more normal readings for Friday and Saturday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1147 AM CDT Sat Jul 29 2023
For the 18z TAFS, two main areas of convection. The first was just
east of BBG but should not affect that site as this activity
shifts east this afternoon. The second is with an ongoing
thunderstorm complex in central and northern Missouri. While the
main activity with this complex will stay north of the forecast
area, the outflow may regenerate some convection within the
unstable air mass south of the main complex this afternoon and
evening. We will keep some convection chances at SGF/BBG for the
mid afternoon through early evening to account for this. Generally
expecting VFR conditions, but could see some MVFR and brief IFR
within any convection that may develop.
&&
.CLIMATE...
Issued at 330 AM CDT Sat Jul 29 2023
Record High (and year) for Today (Saturday) through Sunday:
Saturday Sunday
Springfield: 106 (2012) 108 (1986)
Joplin: 109 (2012) 107 (1986)
West Plains: 104 (1999) 105 (1986)
Vichy/Rolla: 102 (1999) 107 (1980)
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 9 PM CDT this evening for MOZ055-
056-066>069-077-078.
Heat Advisory from noon to 8 PM CDT Sunday for MOZ066-077-078-
088-089-093-094-101-102.
Heat Advisory until 9 PM CDT this evening for MOZ057-058-070-071-
079>083-088>098-101>106.
KS...Excessive Heat Warning until 9 PM CDT this evening for KSZ073-
097.
Heat Advisory from noon to 8 PM CDT Sunday for KSZ073-097-101.
Heat Advisory until 9 PM CDT this evening for KSZ101.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
CLIMATE...Didio/WiseHazardous Weather Outlook National Weather Service Springfield MO 217 PM CDT Sat Jul 29 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301930- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 217 PM CDT Sat Jul 29 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Extreme excessive heat risk. Limited excessive rainfall risk DISCUSSION... Some strong to severe storms will be possible in central Missouri this afternoon into early evening. Hail up to quarter size and damaging wind gusts of 60 to 70 mph will be possible with the strongest storms. An Excessive Heat Warning remains in effect for locations north of a Pittsburg Kansas to Camdenton Missouri line through this evening. A Heat Advisory remains in effect for the rest of the area through this evening. Heat index values of 100 to 112 will occur this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A Heat Advisory is in effect for locations along and west of Nevada to Stockton to Cassville Missouri line Sunday. Hot conditions are expected to continue through the weekend into next week with heat index values similar each day as they top out in the upper 90s to 110 degree range. The hottest conditions will occur across southeastern Kansas and southwestern Missouri. Scattered storms will be possible across portions of the area again on Sunday. A few strong storms with gusty winds and locally heavy rainfall will be possible. There are low chances for a few thunderstorms across portions of the area at times next week. The heat will continue to build back up this upcoming week with western Missouri and southeast Kansas remaining the hottest with heat index values from 105 to 110. This heat will spread to the entire area by Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
Special Weather Statement
National Weather Service Springfield MO
415 PM CDT Sat Jul 29 2023
MOZ090-091-095-096-292145-
Douglas MO-Greene MO-Webster MO-Christian MO-
415 PM CDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of southwestern
Webster, northwestern Douglas, northeastern Christian and
southeastern Greene Counties through 445 PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rogersville, or 10 miles south of Strafford, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rogersville, Fordland, Diggins and Dogwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3709 9315 3719 9312 3718 9279 3699 9280
TIME...MOT...LOC 2115Z 281DEG 21KT 3713 9307
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SoriaThe Springfield radar (KSGF), 74 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
15 thunderstorm wind. Local standard time, as filed.
A few large limbs were reported down.
Multiple large tree limbs were reported down.
A large tree was reported down.
Multiple large tree limbs and a large tree were reported down on and along Highway 76.
A large tree was down blocking County Road Y-521.
A large tree was reported down on Highway A from estimated 60 mph winds.
A large tree was reported down on Highway P blocking traffic.
Multiple large tree limbs were reported down.
Numerous trees were reported down across the county with one very large tree down across Highway 14 one mile east of Highway AC.
Several trees were reported down along and on Highways 5 and W.
A large tree was blocking part of Highway 160 at the Cloud 9 Ranch.
Several trees were reported down along and on Highways O, 101 and Smokey Road.
A tree was down across Highway 142 east of YY Highway.
Multiple large tree limbs and a few trees were reported down.
Multiple large tree limbs were reported down. A few power outages were also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122154, 1122138, 1122146, 1122142, 1122156, 1122145, 1122149, 1122147, 1122153, 1122160, 1122151, 1122157, 1122152, 1122161, 1122155.